The Annals of Probability

Total variation asymptotics for sums of independent integer random variables

A. D. Barbour and V. Ćekanavićius

Full-text: Open access

Abstract

Let $W_n := \sum_{j=1}^n Z_j$ be a sum of independent integer-valued random variables. In this paper, we derive an asymptotic expansion for the probability $\mathbb{P}[W_n \in A]$ of an arbitrary subset $A \in \mathbb{Z}$. Our approximation improves upon the classical expansions by including an explicit, uniform error estimate, involving only easily computable properties of the distributions of the $Z_j:$ an appropriate number of moments and the total variation distance $d_{\mathrm{TV}}(\mathscr{L}(Z_j), \mathscr{L}(Z_j + 1))$. The proofs are based on Stein’s method for signed compound Poisson approximation.

Article information

Source
Ann. Probab., Volume 30, Number 2 (2002), 509-545.

Dates
First available in Project Euclid: 7 June 2002

Permanent link to this document
https://projecteuclid.org/euclid.aop/1023481001

Digital Object Identifier
doi:10.1214/aop/1023481001

Mathematical Reviews number (MathSciNet)
MR1905850

Zentralblatt MATH identifier
1018.60049

Subjects
Primary: 60G50: Sums of independent random variables; random walks 60F05: Central limit and other weak theorems 62E20: Asymptotic distribution theory

Keywords
compound Poisson Stein's method total variation distance Kolmogorov's problem

Citation

Barbour, A. D.; Ćekanavićius, V. Total variation asymptotics for sums of independent integer random variables. Ann. Probab. 30 (2002), no. 2, 509--545. doi:10.1214/aop/1023481001. https://projecteuclid.org/euclid.aop/1023481001


Export citation

References

  • ARAK, T. V. (1981). On the convergence rate in Kolmogorov's uniform limit theorem. Theory Probab. Appl. 26 219-239, 437-451.
  • ARAK, T. V. and ZAITSEV, A. Yu. (1988). Uniform limit theorems for sums of independent random variables. Proc. Steklov Inst. Math. 174.
  • BARBOUR, A. D., CHEN, L. H. Y. and LOH, W.-L. (1992). Compound Poisson approximation for nonnegative random variables via Stein's method. Ann. Probab. 20 1843-1866.
  • BARBOUR, A. D., HOLST, L. and JANSON, S. (1992). Poisson Approximation. Oxford Univ. Press.
  • BARBOUR, A. D. and UTEV, S. (1999). Compound Poisson approximation in total variation. Stochastic Process. Appl. 82 89-125.
  • BARBOUR, A. D. and XIA, A. (1999). Poisson perturbations. ESAIM Probab. Statist. 3 131-150.
  • BOROVKOV, K. A. and PFEIFER, D. (1996). On improvements of the order of approximation in the Poisson limit theorem. J. Appl. Probab. 33 146-155.
  • CEKANAVI CIUS, V. (1997). Asymptotic expansions in the exponent: a compound Poisson approach. Adv. in Appl. Probab. 29 374-387.
  • CEKANAVI CIUS, V. (1998). Poisson approximations for sequences of random variables. Statist. Probab. Lett. 39 101-107.
  • CEKANAVI CIUS, V. and VAITKUS, P. (1999). A centred Poisson approximation via Stein's method. Preprint 99-22, Dept. Math. Informatics, Vilnius Univ.
  • CEKANAVI CIUS, V. and MIKALAUSKAS, M. (1999). Signed Poisson approximations for Markov chains. Stochastic Process. Appl. 82 205-227.
  • CHIHARA, T. S. (1978). An Introduction to Orthogonal Polynomials. Gordon and Breach, New York.
  • HIPP, C. (1986). Improved approximations for the aggregate claims distribution in the individual model. Astin Bull. 16 89-100.
  • IBRAGIMOV, I. A. and LINNIK, Yu. V. (1971). Independent and Stationary Sequences of Random Variables. Wolters-Noordhoff, Grøningen.
  • KENDALL, M. G. and STUART, A. (1963). The Advanced Theory of Statistics 1, 2nd ed. Griffin, London.
  • KRUOPIS, J. (1986). Precision of approximations of the generalized binomial distribution by convolutions of Poisson measures. Lithuanian Math. J. 26 37-49.
  • MESHALKIN, L. D. (1961). On the approximation of distributions of sums by infinitely divisible laws. Teor. Veroyatnost. i Primenen. 6 257-275.
  • PETROV, V. V. (1975). Sums of Independent Random Variables. Springer, Berlin.
  • PETROV, V. V. (1995). Limit Theorems of Probability Theory. Oxford Univ. Press.
  • PIPIRAS, V. (1970). Asymptotic expansions for distribution functions of sums of independent lattice random variables. Litovsk. Mat. Sb. 10 517-536 (in Russian).
  • PRESMAN, E. L. (1983). Approximation of binomial distributions by infinitely divisible ones. Theory Probab. Appl. 28 393-403.
  • ROSENTHAL, H. P. (1970). On the subspaces of Lp (p > 2) spanned by sequences of independent random variables. Israel J. Math. 8 273-303.
  • TSAREGRADSKII, I. P. (1958). On uniform approximation of the binomial distribution by infinitely divisible distributions. Theory Probab. Appl. 3 434-438.
  • ZAITSEV, A. Yu. (1991). An example of a distribution whose set of n-fold convolutions is uniformly separated from the set of infinitely divisible laws in the sense of the variation distance. Theory Probab. Appl. 36 419-425.